Cholesterol, just like visceral fat, is a substance the body needs, but only in the right quantity. The body needs visceral fat for two essential reasons, to act as a layer of protection for the abdominal organs and as a reserve source of energy. In the same way the body needs some cholesterol in order to maintain overall cardiovascular health. Unlike cholesterol, there aren’t two types of visceral fat, only one form of cholesterol is beneficial for the body, HDL cholesterol.
HDL stands for high-density lipoprotein; this is the type of cholesterol required for overall cardiovascular health.
The type of cholesterol requiring the prescription of statins is referred to as Low-density lipoprotein, or LDL cholesterol; this forms as a plaque in the arteries increasing blood pressure.
As a result of their respective properties, HDL is often known as good cholesterol while LDL is referred to as bad cholesterol.
Statins help lower levels of bad cholesterol.
READ MORE: Coronavirus: Covid patients may be likely to experience neuropathy
In common with other medications, some side effects are possible as a result of their consumption.
These symptoms can impact the body in a number of ways; including how the liver operates.
Statins can cause a condition known as hepatitis that causes the liver to become inflamed.
The condition also causes stomach pain and flu-like symptoms.
Should a side effect occur that isn’t listed, there is an available government avenue to patients affected known as the Yellow Card Scheme.
During the pandemic the Government launched a Covid specific Yellow Card Scheme so members of the public could report issues with Covid related products and medications.
The NHS suggests a number of ways for a person to lower their cholesterol other than through medication including improving their diet, exercising regularly, quitting smoking and cutting down on alcohol.
With regard to exercise a minimum of at least 150 minutes is recommended per week at a moderate intensity.
For more information on these conditions contact the NHS or consult with your GP.